Saturday, October 25, 2014

Friday, March 05, 2010 charmer, Community Member, asks

Q: I take 100mg of Zoloft everyday. Can I take Phentermine while I while taking Zoloft?

I am 200 lbs overweight and am at a loss as to how to lose it.

Answer This
Answers (1)
Phat in My 40's, Health Guide
3/26/10 6:33pm

I used the drug interaction tool at drugs.com and here is what was presented:

 

GENERALLY AVOID: Several case reports suggest that serotonin reuptake inhibitors may potentiate the pharmacologic response to sympathomimetic agents. The exact mechanism of interaction is unclear. In one case report, a patient experienced jitteriness, racing thoughts, stomach cramps, dry eyes, palpitations, tremors, and restlessness following a single dose of phentermine ingested approximately a week after she had discontinued fluoxetine. Because of the long half-life of fluoxetine and its metabolite, an interaction with fluoxetine is possible. Similar toxic reactions have been reported when fluoxetine was used concomitantly with amphetamine or phenylpropanolamine. Additionally, some sympathomimetic agents such as amphetamines may possess serotonergic activity and should generally not be administered with serotonin reuptake inhibitors because of the additive risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. The interaction was suspected in a patient treated with dexamphetamine who developed symptoms consistent with the serotonin syndrome approximately 2 weeks after the addition of venlafaxine. The medications were discontinued and the patient was given cyproheptadine for suspected serotonin syndrome, whereupon symptoms promptly resolved. A second episode occurred when dexamphetamine was subsequently resumed and citalopram added. The patient improved following cessation of citalopram on his own, and residual symptoms were successfully treated with cyproheptadine.

 

MANAGEMENT: In general, amphetamines and other sympathomimetic appetite suppressants should not be combined with selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs). Close monitoring for enhanced sympathomimetic effects and possible serotonin syndrome is recommended if these agents must be used together. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By charmer, Community Member— Last Modified: 04/09/14, First Published: 03/05/10